Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 12, 2024, 5:57 PM CDT for Pembina County, North Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2024, 5:57 PM CDT (22:57 UTC)
- Expired
- Jun 12, 2024, 6:17 PM CDT
- In force
- 20 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
890
WFUS53 KFGF 122257
TORFGF
NDC067-122345-
/O.NEW.KFGF.TO.W.0008.240612T2257Z-240612T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
557 PM CDT Wed Jun 12 2024
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Central Pembina County in northeastern North Dakota...
* Until 645 PM CDT.
* At 556 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Backoo, or 32 miles north of Grafton, moving east
at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cavalier, Hamilton, Bathgate, Leroy, Backoo, Akra, and Joliette.
This includes Interstate 29 between mile markers 194 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4877 9780 4895 9775 4892 9722 4866 9716
TIME...MOT...LOC 2256Z 279DEG 30KT 4885 9767
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BH1 follow-up statement
388 WWUS53 KFGF 122317 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 617 PM CDT Wed Jun 12 2024 NDC067-122327- /O.CAN.KFGF.TO.W.0008.000000T0000Z-240612T2345Z/ Pembina ND- 617 PM CDT Wed Jun 12 2024 ...THE TORNADO WARNING FOR CENTRAL PEMBINA COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. However, small hail is still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. && LAT...LON 4877 9780 4895 9775 4892 9722 4866 9716 TIME...MOT...LOC 2316Z 279DEG 30KT 4882 9740 $$ BH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:44 PM CDT, 2 hours 13 minutes earlier. Its key messages:
- Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes.
- There is a 15 percent probability of another round of severe thunderstorms on Monday.
Area forecast discussion, Jun 12, 3:44 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 344 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes. - There is a 15 percent probability of another round of severe thunderstorms on Monday. && .DISCUSSION... Issued at 344 PM CDT Wed Jun 12 2024 ...Synopsis... Main upper wave still over southern Saskatchewan, with surface low over the central Red River Valley. Starting to get some towering cumulus clouds in portions of our CWA, although anvils have quickly been orphaned. Still, getting some ML CAPE up into the 1500-2000 J/kg range, and effective shear is around 40 to 50 kts. Special sounding from UND in Grand Forks had fairly dry in the low layers, and this fits with surface obs that have been mostly in the 50s on the ND side of the river. This does not rule out the formation of supercell thunderstorms that could produce hail 2 inches or larger however, and there will be a severe thunderstorm watch coming out shortly. Winds up to 70 mph and even an isolated tornado not out of a question, but continue to think hail will be the main threat. The cells will move quickly off into central MN during the later part of the evening after 00Z. A second shortwave will be digging into MN during the day tomorrow, with some additional showers and thunderstorms in the far north and northwestern portions of the CWA. A few of the ensemble members have CAPE values of around 1000 J/kg tomorrow afternoon as this shortwave comes through, but that is well above the ensemble mean of 500 J/kg. Think we will see some thunder chances, but at this point think probabilities of severe will be less than 5 percent. Upper ridging will move into the Plains then transition to southwesterly flow for Friday and into the weekend. Some precipitation chances with weak ridge riding shortwaves, but predictability is low for any impacts other than rainfall as destabilization is uncertain and shear is not impressive. Better shear on Monday as stronger southwesterly flow sets up and a surface boundary arrives over the Northern Plains. Type of impacts are still uncertain, but there is a 15 percent chance for severe storms to develop for the start of the work week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1248 PM CDT Wed Jun 12 2024 VFR conditions now and throughout the period. Some convection possible mainly at the MN airports, probability has diminished quite a bit some removed any mention further west. Winds will shift to the northwest behind a surface low currently over the central Red River Valley, with some gusts around 20 kts this evening. Winds will come down a bit overnight, then pick up again during the mid to late morning tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...JR AVIATION...JR
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1031 AM CDT Wed Jun 12 2024 NDZ006-014-015-024-026-028-038-131545- Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545- West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland-Western Walsh- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for isolated severe thunderstorms this afternoon into early evening. The main hazards will be large hail up to 2 inches in size and wind gusts up to 70 mph. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027>032-040-131545- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for isolated to scattered severe thunderstorms this afternoon and into early evening. The main hazards will be large hail up to 2 inches in size and wind gusts up to 70 mph. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 12, 5:12 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
512 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Breckenridge 46.26N 96.59W
06/12/2024 E1.00 Inch Wilkin MN Broadcast Media
Photo of Quarter sized hail relayed by
Broadcast Media.
&&Local storm report, Jun 12, 5:42 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail Nevis 46.97N 94.84W
06/12/2024 M1.25 Inch Hubbard MN Public
Public relays photo of half dollar sized
hail via social media.
&&Local storm report, Jun 12, 5:46 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
546 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail 3 E Nevis 46.97N 94.78W
06/12/2024 M1.00 Inch Hubbard MN Public
&&Local storm report, Jun 12, 5:50 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
550 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Hail Nevis 46.97N 94.84W
06/12/2024 M1.00 Inch Hubbard MN Public
Photo of quarter sized hail in Nevis city
limits.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:09 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 51 min |
| Jun 12, 5:39 PM CDT | Tornado Warning | FGF | Pembina | 37 min |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.